Alert archive / Colorado / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 121, NWS Pueblo, CO

June 12, 2010Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 12, 2010, 4:08 PM MDT for Las Animas County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2010, 4:08 PM MDT (22:08 UTC)
Expired
Jun 12, 2010, 4:30 PM MDT
In force
22 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2010-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2010-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1486 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:58 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 12, 2:58 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
258 PM MDT SAT JUN 12 2010

.SHORT TERM...
(TONIGHT AND SUNDAY)

...NEED TO WATCH CONVECTION ORIGINATING OVER BOUNDARY TO OUR SOUTH
THIS EVENING...

MAIN CONCERN THIS EVENING IS BOUNDARY TO OUR SOUTH...VISIBLE IN
SATELLITE PICTURES RUNNING FROM KLVS TO KTCC TO KBGD TO VICINITY OF
KDDC.  CONVECTIVE INITIATION IS UNDERWAY OVER THIS BOUNDARY...WITH
STORMS TRACKING RAPIDLY TO THE NORTH AT 30-35 MPH. STORMS NEAR
MAXWELL NM...SOUTH TO SOUTHEAST OF RATON HAVE BEEN ROTATING.  WILL
HAVE TO WATCH THESE AND SEE IF THEY CAN SUSTAIN THEMSELVES AT ALL AS
THEY GET FARTHER NORTH OVER THE COOL...STABLE SURFACE AIR OVER THE
EASTERN COLORADO PLAINS.  A COUPLE STORMS EARLIER TODAY THAT TRACKED
RAPIDLY NORTH ACROSS TELLER COUNTY WERE ALSO ROTATING.  THEY
CONTINUED TO ROTATE AS THEY TRACKED NORTHEAST ACROSS THE PLAINS
ADJACENT TO THE FRONT RANGE.  THE RADAR IDENTIFIED A MESO AT ONE
POINT.  OTHER STORMS ARE NOW SHOWING UP OVER THE TX AND OK
PANHANDLES...TRACKING RAPIDLY NORTH...POSSIBLY AFFECTING THE
SOUTHEAST CORNER OF COLORADO LATER ON.  SO...WILL HAVE TO KEEP A
WATCHFUL EYE ON THINGS THIS EVENING.  STORMS WILL LIKELY HAVE A HARD
TIME SUSTAINING THEMSELVES AS THEY MOVE NORTH INTO THE COOL...STABLE
AIRMASS OVER EASTERN COLORADO.  BUT...STRONG SHEAR MAY BE ABLE TO
MAINTAIN BRIEF SPINNING STORMS AS THEY CROSS THE COLORADO BORDER.
WILL CONTINUE TO MONITOR.

FOR TOMORROW...ATMOSPHERE CONTINUES TO LOOK COOL AND PRETTY STABLE
OVER MOST OF THE PLAINS.  HOWEVER...A NARROW BAND OF CAPE AND
INSTABILITY DEVELOPS ALONG AND NEAR THE MOUNTAINS IN THE AFTERNOON.
NOT A LOT OF CAPE INDICATED (500 J/KG) WHICH MAKES SENSE GIVEN THE
COOL AIRMASS.  BUT...SINCE THE AIR IS SO COOL...THIS AMOUNT OF CAPE
COULD EASILY PRODUCE SOME SMALL HAIL (GENERALLY DIME SIZE OR
LESS).  ALSO...THE THREAT OF LIGHTNING.  THE BEST CHANCES FOR
THUNDERSTORMS TOMORROW AFTERNOON SHOULD BE CONFINED MAINLY TO AREAS
ALONG AND WEST OF THE I-25 CORRIDOR...WITH AREAS FARTHER EAST
TENDING TO BE TOO STABLE.  HOWEVER...THE SOUTHERN BORDER COUNTIES
WILL SEE AN INCREASING THREAT OF THUNDERSTORMS...AND SEVERE
WEATHER...AS THIS AREA DESTABILIZES LATER IN THE DAY.  WILL CONTINUE
TO ASSESS WITH LATER MODEL RUNS THIS EVENING.

ON A FINAL NOTE...MOST OTHER AREAS WILL SEE A PRETTY GOOD CHANCE AT
SOME RAIN SHOWERS TONIGHT...WITH ADDITIONAL ISOLATED TO SCATTERED
SHOWER ACTIVITY ON SUNDAY.  ELEVATIONS ABOVE 10000 FEET WILL
CONTINUE TO SEE THE THREAT OF SOME LIGHT...WET SNOW ACCUMULATIONS
OF GENERALLY AN INCH OR LESS BUT WITH LOCALLY UP TO 3 INCHES
POSSIBLE.

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

...WARMING BACK UP NEXT WEEK...

AS AN UPPER LOW BEGINS TO LIFT OUT NEWD INTO THE DAKOTAS SUN NI AND
MON...THE BASE OF THE TROUGH WILL LAG BEHIND OVER THE CENTRAL
ROCKIES. THE GFS IS A LITTLE LESS AMPLIFIED WITH THE TROUGH...AND
BRINGS A RETURN OF SE FLOW TO THE ERN PLAINS...WHILE THE NAM KEEPS
OUR AREA IN A COOLER AIR MASS. HAVE LEANED TOWARD THE NAM...BUT
HINTED AT A RETURN OF SLIGHTLY WARMER AIR FOR AREAS S OF THE
ARKANSAS. BEST POPS REMAIN SUN EVE...TAPERING OFF TO THE S
OVERNIGHT. BY MON...EXPECT ONLY ISOLD TO SCT SHOWERS...MAINLY OVER
THE HYR TRRN.

THERE WILL BE A BRIEF RETURN OF DEEPER MOISTURE ON TUE...WITH THE
THREAT OF SOME STRONG TO POSSIBLY SVR STORMS OVR THE PLAINS IN THE
AFTERNOON. TEMPS SHOULD RETURN TO NEAR AVG VALUES. MOISTURE IS
SHORT-LIVED...HOWEVER...AS DRY SW WINDS INCREASE AGAIN THROUGH THE
END OF THE WEEK AHEAD OF AN UPSTREAM SYSTEM. BOTH GFS AND WC ARE IN
GOOD AGREEMENT IN LIFTING THIS NEXT SYSTEM TO THE NE THROUGH
WY...WHICH WOULD KEEP OUR CWA IN DRY W TO SW FLOW. EXPECT TEMPS TO
ONCE AGAIN CLIMB ABOVE AVG...AND ONLY ISOLD SHWRS/TS FOR THE
AFTERNOON AND EVENING HOURS. THU AND FRI SHOULD BE THE WARMEST
DAYS...AND WINDY CONDITIONS ON THU COULD LEAD TO SOME FIRE WX
CONCERNS. IN GENERAL...THE DRYLINE SHOULD STAY E OF OUR AREA...WITH
THE POSSIBLE EXCEPTION OF THE CO/KS BORDER COUNTIES. ROSE

&&

.AVIATION...WIDESPREAD MVFR CIGS IN STRATUS ALONG AND EAST OF THE
MOUNTAINS TONIGHT INTO SUNDAY...WITH SOME IMPROVEMENT MOVING IN FROM
THE WEST BY AFTERNOON.  ALSO...LOCAL IFR/LIFR CONDITIONS POSSIBLE IN
SNOW SHOWERS ACROSS THE HIGHER TERRAIN.  LOCAL IFR/LIFR CONDITIONS
ALSO POSSIBLE IN THUNDERSTORMS THIS EVENING AND AGAIN TOMORROW
AFTERNOON. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/44
Hazardous weather outlook, Jun 12, 6:49 AM MDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
649 AM MDT SAT JUN 12 2010

COZ058>089-093>099-131300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
649 AM MDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS...CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF NICKELS...WIND GUSTS AROUND 50 MPH...PERIODS OF HEAVY
RAINFALL AND HAZARDOUS CLOUD TO GROUND LIGHTNING ARE ANTICIPATED
THIS AFTERNOON AND EARLY EVENING OVER PORTIONS OF THE SAN LUIS
VALLEY AND WESTERN MOUNTAINS AND POSSIBLY OVER SECTIONS OF BACA
COUNTY.  IN ADDITION...LOCALIZED SNOW AMOUNTS UP TO 3 INCHES
WILL BE NOTED BY SUNRISE SUNDAY OVER PORTIONS OF THE WESTERN
MOUNTAINS AND ESPECIALLY THE CENTRAL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY
ACROSS MUCH OF SOUTHERN COLORADO...WITH THE BEST CHANCE FOR STORMS
OVER THE EASTERN MOUNTAINS AND ALONG THE NEW MEXICO BORDER. CLOUD
TO GROUND LIGHTNING...SMALL HAIL AND BRIEF HEAVY RAINFALL WILL BE
POSSIBLE WITH ANY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE OVER THE SAN LUIS VALLEY AND WESTERN MOUNTAINS AS
WELL AS BACA COUNTY TODAY AND THIS EVENING...AND IN THE VICINITY
OF THE CONTINENTAL DIVIDE THIS MORNING AND THEN AGAIN TONIGHT.

77/10

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:09 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo52 min
Jun 11, 6:31 PM MDTTornado WarningPUBBent, Kiowa59 min
Jun 11, 6:39 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Otero, Prowers96 min
Jun 11, 7:28 PM MDTTornado WarningPUBBent, Kiowa, Prowers62 min
Jun 11, 7:36 PM MDTSevere Thunderstorm WarningPUBKiowa54 min
Jun 11, 8:24 PM MDTTornado WarningPUBKiowa48 min
Jun 11, 8:55 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo50 min
Jun 11, 10:08 PM MDTSevere Thunderstorm WarningPUBTeller30 min
Jun 11, 10:28 PM MDTSevere Thunderstorm WarningPUBTeller35 min
Jun 11, 11:52 PM MDTSevere Thunderstorm WarningPUBTeller29 min
Jun 12, 5:35 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa55 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.